Do Topical Retinoids Cause Acne to "Flare"?
September 2009 | Volume 8 | Issue 9 | Original Article | 799 | Copyright © September 2009
Brad A. Yentzer MD, Richard W. McClain BS, Steven R. Feldman MD PhD
Purpose: To review the available data from clinical trials for evidence of initial worsening of acne with topical retinoids.
Methods: A PubMed and Google Internet search was performed for sources indicating or refuting worsening of acne with topical retinoids.
Results: No primary data from clinical trials were identified to support the dogma of acne worsening secondary to topical retinoids. Available data point to topical retinoids improving acne, even during the first couple weeks of treatment.
Conclusion: It is unlikely that acne worsens or "flares" due to the initiation of topical retinoids. Some acne patients may have worsening of acne during the first week or two as part of the natural disease process.